Alert archive / South Carolina / Small Craft Advisories in 2021

Small Craft Advisory 14, NWS Charleston, SC

February 8, 2021

NWS Charleston, SC issued this small craft advisory at Feb 8, 2021, 5:08 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2021, 5:08 PM EST (22:08 UTC)
Expired
Feb 8, 2021, 10:00 PM EST
In force
5 hr
Issued by
NWS Charleston, SC

The text

As transmitted.

658 
WHUS72 KCHS 082208
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
508 PM EST Mon Feb 8 2021

AMZ350-090300-
/O.NEW.KCHS.SC.Y.0014.210208T2208Z-210209T0300Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
508 PM EST Mon Feb 8 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Northeast winds 20 to 25 kt with gusts up to 30 kt and
  seas 4 to 5 ft.

* WHERE...South Santee River to Edisto Beach out 20 NM.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
938 
WHUS72 KCHS 090237
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
937 PM EST Mon Feb 8 2021

AMZ350-090345-
/O.EXP.KCHS.SC.Y.0014.000000T0000Z-210209T0300Z/
Waters from South Santee River to Edisto Beach SC out 20 NM-
937 PM EST Mon Feb 8 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Feb 8, 3:37 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Feb 8, 3:37 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
337 PM EST Mon Feb 8 2021

.SYNOPSIS...
Conditions will gradually become more unsettled during the
middle of the week. A cold front should sweep through the
region Friday, before high pressure returns to the area late
this weekend. A low pressure system may impact the region early
next week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Ridging over the area continues to erode while a coastal trough
tightens through tonight, becoming fairly sharp and well-
defined off the SC/GA coast overnight. Low-level flow will turn
more ESE after midnight, increasing llvl moisture over land.
Overcast skies are beginning to overspread the area; however,
stratocumulus has struggled to expand over Charleston and
Berkeley counties until recently. Due to the orientation of the
coastal trough, a "wedge" of drier air is in place across SC as
northeast winds have yet to veer more east. On the other hand
over southeast GA, llvl NE flow is able to slowly pool on land.
As winds veer more easterly later in the evening, moist
isentropic ascent, especially notable along the 290K theta-E
surface, will overspread the region from the south. Skies will
become overcast across the entire forecast area, and isentropic
upglide will cause isolated showers to develop across the
region.

Low temps will be warmer tonight, dropping into the
upper 40s in the extreme inland counties and low 50s elsewhere.
Surface dewpoints are expected to rise to nearly saturated
conditions over much of the area, and winds should calm inland.
Therefore fog is becoming more likely overnight, mainly over
the GA counties and their adjacent waters with perhaps some sea
fog. Patchy fog remains in the forecast in the pre-dawn hours
for these areas, yet locally dense areas of fog is possible.
Showers could disrupt any fog that develops, however if the
precipitation is short-lived then fog could redevelop.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Tuesday: Short term guidance indicates that a +585dm ridge will
become centered over the Caribbean, building north across FL and the
western Gulf of Mexico. At the sfc, a coastal trough will gradually
deepen through the day on Tuesday. Possibly closing off into a weak
low on Tuesday. NAM indicates that SBCAPE should increase to 500-
1000 J/kg within the coastal trough. It appears that the combination
of deepening moisture and weak lift will support isolated to
scattered showers, with isolated thunderstorms possible over the
marine zones. In addition, dewpoints along the GA coast are forecast
to warm into the mid to upper 50s. These dewpoints would likely
exceed the nearshore water temperatures by a couple of degrees,
expected to support patchy sea fog along the coast. Temperatures
should favor values in the upper 60s.

Wednesday: A frontal wave is forecast to track northeast from FL,
tracking off the coast. Inland, high pressure is expected to surge
SW, becoming wedged along the east facing slopes of the
Appalachians. Isentropic lift and moisture should increase across
the forecast area on Wednesday, supporting scattered to numerous
showers. Given the cold air damming pattern, I will side on the
cooler members of the temperature guidance, favoring values in the
low to mid 60s. Patchy sea fog may linger near the GA coast through
Tuesday night into Wednesday.

Thursday: A cold front is expected to slide over the southern
Appalachians early Thursday, resulting the wedged high pressure over
the Carolinas to weaken. Short term guidance indicates that H85 WAA
will start across the region during the early morning hours Thursday
in the wake of warm front. Temperatures at daybreak are forecast to
range in the low to mid 50s. Weak return flow should continue
through the day, with temperatures peaking in the upper 70s across
SE GA to near 70 across the Charleston Tri-county.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Numerous to potentially widespread showers along with a few
thunderstorms are expected Thursday night into early Friday as a
cold front sweeps through the area. The timing of the front
during the overnight period suggests convection to remain sub-
severe. Although moisture will begin to shift offshore during
the second half of the day on Friday, a fair amount could linger
across the area along the southern edge of a broad mid-lvl
trough Saturday while sfc high pressure becomes somewhat wedged
across the area late weekend. Few to scattered showers are
possible. Forecast uncertainty is quite high heading into early
next week, but the general model consensus is trending warmer
and wetter with the potential of a low pressure system shifting
over or near the area. Few to scattered showers have been
introduced to the forecast early next week while high temps peak
in the mid/upper 50s and low temps range in the upper 30s
inland to low/mid 40s closer to the coast.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Stratocumulus is expected to develop over the area this
afternoon, likely over KSAV initially, then KCHS by this evening.
Ceilings will then lower in response to the clouds moving over
the terminals. Models show VFR through most of the night,
however there could be times where the cloud deck drops to MVFR
briefly. According to guidance, it's likely that MVFR ceilings
will setup early this morning across southeast SC/GA in response
to a strengthening coastal trough, which could also produce
light isolated/scattered showers. Flight restrictions were
hinted at in the morning hours at KCHS, however there is greater
confidence at KSAV dropping to MVFR (at best). In general, we
trended toward lowering cigs starting in the pre-dawn hours.
There is also potential for fog developing at both terminals,
mainly over KSAV around sunset. Some, including the less
aggressive models indicate LIFR cigs and vsbys. We did not
include these details in this TAF issuance due to the potential
that showers could disrupt any fog that has developed. Instead,
we mentioned BR during this time.

Extended Aviation Outlook: Flight restrictions are possible at
both CHS and SAV terminals Tuesday and Wednesday due to light
showers and/or low clouds spreading across the region. Patchy
fog is even possible at the SAV terminal Tuesday. Greater flight
restriction chances are expected across the area Thursday
evening into early Friday due to numerous showers along with a
few thunderstorms associated with a passing cold front.

&&

.MARINE...
A coastal trough will become fairly sharp and well-defined
overnight. With increased low-level moisture and surface
convergence, scattered showers will likely develop over the
waters tonight. Seas will range 2-4 ft with ENE winds veering
ESE by morning. Winds gusts along the nearshore waters and the
immediate coast could reach 20 kt through the evening as the
trough pinches along the coast. However, wind speeds are
expected to decrease to around 10 kt after midnight as the
pressure gradient slightly relaxes.

A coastal trough is forecast to develop on Tuesday, with the
passage of a weak low on Wednesday. Winds on Tuesday are
forecast to remain between 5-10 kts with seas between 3-5 ft. In
addition, dewpoints along the GA and lower SC nearshore waters
are forecast to warm into the mid to upper 50s. These dewpoints
would likely exceed the water temperatures by a couple of
degrees, expected to support patchy sea fog.

Winds should increase slightly on Wednesday with ridging high
pressure. Late Wednesday night into Thursday, a warm front will lift
across the region, resulting in winds to shift from the SSW. The
warm and moist air over the shelf waters should result in another
period of sea fog. A cold front should sweep across the waters on
Friday, followed by building high pressure. Winds and seas could
approach small craft advisory levels Friday night into Saturday
across a portion of local waters.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BRM
SHORT TERM...NED
LONG TERM...DPB
AVIATION...BRM/NED
MARINE...BRM/NED
Hazardous weather outlook, Feb 8, 3:53 AM EST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
353 AM EST Mon Feb 8 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-091000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
353 AM EST Mon Feb 8 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Nearby

Small Craft Advisories in South Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.